addiction helpline - 1145gambling helpline - 1114
FAQ

My son wants to quit heroin alone and with our help. How long will the withdrawal symptoms last? Is there any medication he should take?

The first step is for your son to stop taking the substance. This means experiencing withdrawal symptoms over a week or so, which will more intense and painful on days two and three. Some users choose not to take any medication during the withdrawal period, when they either gradually reduce the frequency with which they take the drug and the dosage, or stop altogether from day one. Others feel that the pain will be too much for them to bear and seek medical help.
However, ridding oneself of an addiction is not just a matter of physical detoxification; if the user does not embark on an exploration of the causes of his addiction and the reasons he turned to heroin in the first place, he will never be free of it. This is the most important element on the path to rehabilitation, and it can only be achieved by joining an organized therapy programme; under no circumstances can the family hope to undertake this role alone. Talk to him and encourage him to seek help at one of your local therapy units.